MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® NASOGASTRIC SUMP TUBE; NASOGASTRIC TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® NASOGASTRIC SUMP TUBE; NASOGASTRIC TUBE
Model Number 0042180
Medical Device Problem Code Nonstandard Device (1420)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation (2001)
Date of Event 04/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete, a supplemental report will be filed.Device was not returned.
 
Event or Problem Description
It was reported that the nasogastric tube was stiffer than the product staff normally use.The tube was placed in a sedated patient after intubation of the oral airway with an endotracheal tube.The patient required one attempt for et placement and one attempt for ngt placement.Per the anesthesiologist, the tube was a temporary replacement ngt for an out of stock item.It was reported the tube requires a different insertion technique because it is not as pliable and staff were unaware of that process.During the surgery, a transthoracic redo hiatal hernia repair, an esophageal perforation was found and repaired.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.¿a potential failure mode could be ¿uncoil tube¿.A potential root cause for this failure could be "tube thickness out of specification" the device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "warnings 1.Use with caution in patients with a history of head trauma, facial trauma, esophageal diseases and patients with potential for vomiting.2.Do not force nasogastric tube during insertions; damage to the nasal passage and mucosa and bleeding may occur.3.Measure insertion length carefully- excessive insertion length of tube into the stomach may lead to coiling and/or formation of tube-knot.4.Lubricate the tube generously with water soluble lubricant prior to insertion.Do not use petroleum-based products as they may be harmful to the respiratory tract.5.Reflux of gastric contents into the blue vent lumen indicates that the suction lumen is obstructed or suction is too low.Routinely check for reflux in the blue vent lumen and clear as per applicable directions.Failure to clear the obstruction or clear prevent® filter may cause gas and fluid buildup in stomach, aspiration of gastric contents, aspiration pneumonia and other complications.6.Do not inject fluid through the prevent® filter as this may result in blockage and leakage of filter.7.Monitor patient for nasal erosion, sinusitis, esophagitis, esophagotracheal fistula, gastric erosion and pulmonary & oral infections." h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The device was not returned.
 
Event or Problem Description

Brand Name
BARD® NASOGASTRIC SUMP TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key8773406
Report Number1018233-2019-03759
Device Sequence Number16779211
Product Code BSS
UDI-Device Identifier00801741052279
UDI-Public(01)00801741052279
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 07/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model Number0042180
Device Catalogue Number0042180
Device Lot NumberNGDN2648
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/20/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date07/09/2019
Supplement Report FDA Received Date07/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight56